Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 229, NWS Hastings, NE

August 16, 20175 counties in Kansas; Franklin County, Webster County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 16, 2017, 3:38 AM CDT for 5 counties in Kansas; Franklin County, Webster County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 3:38 AM CDT (08:38 UTC)
Expired
Aug 16, 2017, 4:30 AM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:54 AM CDTTSTM WND GST 51Smith Center Airport, KS
Aug 16, 3:55 AM CDTTSTM WND GST 628 N Bellaire, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS53 KGID 160838
SVRGID
KSC089-123-141-163-183-NEC061-181-160930-
/O.NEW.KGID.SV.W.0229.170816T0838Z-170816T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
338 AM CDT WED AUG 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Western Mitchell County in north central Kansas...
  Southeastern Rooks County in north central Kansas...
  Western Jewell County in north central Kansas...
  Smith County in north central Kansas...
  Osborne County in north central Kansas...
  Webster County in south central Nebraska...
  Eastern Franklin County in south central Nebraska...

* Until 430 AM CDT

* At 337 AM CDT, severe thunderstorms were located along a line
  extending from near Upland to 11 miles south of Franklin to near
  Woodston to near Zurich, moving east at 40 mph.

  HAZARD...60 to 65 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Plainville, Smith Center, Osborne, Stockton, Red Cloud, Franklin,
  Blue Hill, Downs, Kensington, Cawker City, Glen Elder, Campbell,
  Natoma, Palco, Bladen, Guide Rock, Lebanon, Tipton, Burr Oak and
  Upland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9958 3950 9918 3957 9914 3957 9907
      3971 9907 3993 9895 4035 9898 4035 9828
      3982 9826 3929 9834 3913 9864 3913 9912
TIME...MOT...LOC 0837Z 284DEG 34KT 4027 9891 3994 9888 3949 9912 3929
9938

HAIL...<.75IN
WIND...60MPH
 
$$

Rossi
1 follow-up statement
659 
WWUS53 KGID 160916
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
416 AM CDT WED AUG 16 2017

NEC061-160925-
/O.CAN.KGID.SV.W.0229.000000T0000Z-170816T0930Z/
Franklin NE-
416 AM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3935 9901 3957 9887 3983 9871 4035 9864
      4035 9828 3982 9826 3929 9834 3913 9864
      3916 9903 3914 9917 3918 9930
TIME...MOT...LOC 0915Z 284DEG 34KT 4019 9848 3986 9845 3941 9869 3921
9895

$$

KSC089-123-141-163-183-NEC181-160930-
/O.CON.KGID.SV.W.0229.000000T0000Z-170816T0930Z/
Mitchell KS-Rooks KS-Jewell KS-Smith KS-Osborne KS-Webster NE-
416 AM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR WESTERN MITCHELL...SOUTHEASTERN ROOKS...WESTERN JEWELL...EASTERN
SMITH...OSBORNE AND WEBSTER COUNTIES...

At 415 AM CDT, severe thunderstorms were located along a line
extending from Cowles to near Esbon to near Osborne to near Natoma,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Mesonet observation recorded a 62 MPH wind gust near 
         Lebanon Kansas. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Osborne, Red Cloud, Blue Hill, Downs, Cawker City, Glen Elder,
Natoma, Bladen, Guide Rock, Lebanon, Tipton, Burr Oak, Portis, Esbon,
Ionia, Cowles, Harlan, Rosemont, Inavale and Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3935 9901 3957 9887 3983 9871 4035 9864
      4035 9828 3982 9826 3929 9834 3913 9864
      3916 9903 3914 9917 3918 9930
TIME...MOT...LOC 0915Z 284DEG 34KT 4019 9848 3986 9845 3941 9869 3921
9895

HAIL...<.75IN
WIND...60MPH
 
$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:13 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 16, 12:13 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1213 AM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 326 PM CDT Tue Aug 15 2017

This has been a tricky forecast today. The mesoscale features will
impact thunderstorm evolution tonight. An outflow boundary kicked
out from thunderstorms overnight pushed south and reinforced the
boundary near the KS/NE border. Due to this, the boundary was
slower to retreat back to the north this afternoon. Around 3pm the
boundary has pushed north of Kearney and Grand Island, NE.

The short-term high-resolutions have struggled to grasp the slow
down of the boundary retreating back to the north and how this
will impact later convective evolution. The convection that has
developed just west of the area early this afternoon is expected
to stay just out of the forecast area. The trend this afternoon
with the HRRR and the 12z NAMnest is that convection will develop
along the main front further west and be slower to reach
central/south central Nebraska. Do not have a clear idea of how
this mesoscale boundary will impact thunderstorm development, but
am not surprised as of 3pm that some activity has developed along
it.

All of this being said, am still expecting the main front to push
eastward as the upper low lifts out and for this to be the main
focus for widespread convection into the evening and overnight
hours. Did slow down the eastward progression of the precipitation some
this evening into the overnight hours.

As has already occurred, any of this activity this afternoon and
evening could be strong to severe with ample instability and
marginal shear. Large hail and some damaging wind gusts are
possible. Additionally heavy rainfall could cause flooding. Have
opted not to issue a Flash Flood watch as I do not feel that
widespread flooding will occur. That is not to say that some areas
will not see a flood or flash flood warning with this activity,
especially if it trains over the same area. Only a couple of areas
have antecedent conditions that would result in a quick issuance
of a warning if heavy storms overrun the same areas as storms over
the weekend.

Currently expecting the main MCS to move into eastern
Nebraska/Kansas by the Wednesday morning hours. The upper
disturbance will not exit across the Central Plains until
Wednesday afternoon/evening and this disturbance will provide the
upper support for the chance for thunderstorms during the day
Wednesday. Instability is 1000-1500 J/kg, with 30 kts shear. Some
of these storms could be strong to marginally severe.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 326 PM CDT Tue Aug 15 2017

After this upper trough exits Wednesday night, Thursday looks dry
with highs in the 80s. This is an active period though, and the
dry period will not remain for long. A few upper waves will move
across the area through the weekend bringing additional rain
chances. These chances do not look to be as widespread as what is
expected today, but none-the-less a chance for precipitation.

The upper flow becomes more zonal to slightly southwesterly with
some weak ridging for the start of the work week. Temperatures are
generally warmer than we have seen for some time, but still only
near to slightly above normal for mid-August. Scattered
precipitation chances continue through Tuesday. See more details
on Monday below in the Eclipse section.

.ECLIPSE...

Total Solar Eclipse Monday August 21st around 1pm CDT

As Monday draws closer the forecast guidance is coming into
slightly better agreement, but confidence is still not overly high
on how the forecast for Monday will evolve. The GFS/ECMWF are in
fairly good agreement with a frontal boundary moving into the area
overnight Sunday into Monday from a passing upper wave moving
across the Northern Plains. They show this boundary stalling out
and being a potential focus for precipitation potential later in
the day Monday. With this, confidence on a cloud forecast is low,
but there could be at least some higher clouds around during the
day. Continue to watch this forecast as the time period nears.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1209 AM CDT Wed Aug 16 2017

Thunderstorms will continue across the KGRI terminal for a few
hours yet, and another line of thunderstorms will move into the
KEAR terminal in the next couple of hours. Some thunderstorms will
remain in the area through much of the day, before moving out this
afternoon and evening.

&&

.CLIMATE...
Issued at 326 PM CDT Tue Aug 15 2017

.Grand Island falls 1 DAY SHORT of tying the record for
"Consecutive July-August days without exceeding 85 degrees"..

A warm front lifting north this afternoon allowed Grand Island
airport to exceed 85 degrees for the first time since July 25th,
thus ending a 20-day streak of high temperatures 85 degrees-or-
cooler which lasted from July 26th-Aug. 14th. Because both July-Aug
are the warmest two months of the calendar year on average, with
normal/average highs ranging mainly 84-88 degrees, this streak was
actually quite noteworthy despite falling just short of the record.

Details of the current records for Grand Island follow:

* Top-4 Longest July-August streaks without exceeding 85 degrees *

- Grand Island (records include 121 years):
21 days...Aug. 11-31, 1964
20 days...July 26-Aug. 14, 2017 (ENDED TODAY)
18 days...July 11-28, 1993
16 days...July 8-23, 1992

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
CLIMATE...Pfannkuch
Hazardous weather outlook, Aug 16, 12:27 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1227 AM CDT Wed Aug 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1227 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong thunderstorms are expected to continue through the night.
The strongest storms could have small hail and wind gusts to
around 50 mph. Heavy rain is possible which may cause flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances persist early Wednesday and again Wednesday
afternoon as a upper disturbance moves across the area.

Outside of Wednesday there are multiple chances for precipitation
through the weekend and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 16, 2:33 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
233 AM CDT WED AUG 16 2017

NEZ039-040-046-047-061-062-073>075-160830-
Buffalo NE-Adams NE-Valley NE-Howard NE-Hall NE-Phelps NE-Greeley NE-
Kearney NE-Sherman NE-
233 AM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...NORTHERN PHELPS...
NORTHWESTERN ADAMS...NORTHERN KEARNEY...VALLEY...BUFFALO...SHERMAN...
HOWARD AND HALL COUNTIES UNTIL 330 AM CDT...

At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to 6 miles southwest of North Loup
to near Ravenna to near Riverdale to near Axtell. Movement was east
at 25 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Island, Kearney, Ord, Greeley, St. Paul, Gibbon, Ravenna, Wood
River, Shelton, Loup City, Elm Creek, Kenesaw, Cairo, Alda, Odessa,
Spalding, Pleasanton, Scotia, Arcadia and Dannebrog.

This includes Interstate 80 between mile markers 255 and 311.

LAT...LON 4127 9828 4104 9832 4069 9843 4056 9857
      4055 9955 4068 9945 4067 9942 4070 9943
      4083 9933 4105 9926 4105 9921 4122 9921
      4174 9904 4174 9829
TIME...MOT...LOC 0732Z 276DEG 21KT 4184 9872 4141 9883 4108 9890 4079
9906 4056 9917

Rossi
Local storm report, Aug 16, 3:04 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
304 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     FLASH FLOOD      OSCEOLA                 41.18N 97.55W
08/16/2017                   POLK               NE   LAW ENFORCEMENT

            STREET FLOODING IN OSCEOLA. SOME COUNTY
            ROADS AROUND OSCEOLA ARE UNDER WATER. A
            COUPLE LOCATIONS ALONG HIGHWAY 92 ALSO HAVE
            WATER OVER THE ROADS.

&&
Local storm report, Aug 16, 3:11 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
311 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND GST     2 WNW LOGAN             39.67N 99.60W
08/16/2017  M55 MPH          PHILLIPS           KS   MESONET

&&
Local storm report, Aug 16, 3:24 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
324 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND GST     PHILLIPSBURG AIRPORT    39.74N 99.32W
08/16/2017  M58 MPH          PHILLIPS           KS   AWOS

&&
Special weather statement, Aug 16, 3:29 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
329 AM CDT WED AUG 16 2017

KSZ005-006-017-018-NEZ084-085-160915-
Rooks KS-Phillips KS-Smith KS-Osborne KS-Franklin NE-Webster NE-
329 AM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SMITH...OSBORNE...EASTERN
PHILLIPS...WESTERN WEBSTER AND FRANKLIN COUNTIES UNTIL 415 AM CDT...

At 329 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hildreth to 8 miles north of Athol to 6
miles south of Kirwin to near Damar. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Plainville, Smith Center, Osborne, Stockton, Red Cloud, Franklin,
Downs, Kensington, Hildreth, Campbell, Natoma, Palco, Agra, Bladen,
Lebanon, Kirwin, Upland, Woodston, Damar and Gaylord.

LAT...LON 3913 9960 3932 9960 3957 9917 4035 9918
      4035 9849 3913 9850
TIME...MOT...LOC 0829Z 291DEG 31KT 4026 9901 3988 9895 3958 9913 3932
9950

Rossi
Local storm report, Aug 16, 3:37 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
337 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     TSTM WND GST     PHILLIPSBURG AIRPORT    39.74N 99.32W
08/16/2017  M67 MPH          PHILLIPS           KS   AWOS

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:28 AM CDTSevere Thunderstorm WarningGIDPhillips62 min
Aug 16, 3:29 AM CDTSpecial Weather StatementGIDOsborne, Rooks, Smith46 min
Aug 16, 4:27 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith48 min
Aug 16, 5:14 AM CDTSpecial Weather StatementGIDJewell16 min
Aug 16, 4:56 PM CDTSevere Thunderstorm WarningGIDPhillips49 min
Aug 16, 5:46 PM CDTSpecial Weather StatementGIDPhillips44 min
Aug 16, 6:27 PM CDTSpecial Weather StatementGIDSmith48 min
Aug 15, 7:43 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance47 min
Aug 15, 8:25 PM CDTAreal Flood AdvisoryGIDValley4 hr
Aug 15, 8:35 PM CDTSpecial Weather StatementGIDNance40 min
Aug 15, 9:08 PM CDTSpecial Weather StatementGIDPhelps52 min
Aug 15, 10:37 PM CDTAreal Flood WarningGIDSherman12 hr
Aug 15, 10:56 PM CDTAreal Flood AdvisoryGIDHall, Hamilton, Merrick3 hr
Aug 15, 11:10 PM CDTAreal Flood WarningGIDNance12 hr
Aug 15, 11:35 PM CDTFlash Flood WarningGIDHall2 hr
Aug 15, 11:58 PM CDTAreal Flood WarningGIDValley12 hr
Aug 16, 12:41 AM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper64 min
Aug 16, 12:52 AM CDTAreal Flood AdvisoryGIDAdams3 hr
Aug 16, 1:28 AM CDTFlash Flood WarningGIDHamilton3 hr
Aug 16, 1:30 AM CDTFlash Flood WarningGIDMerrick, Polk3 hr
Aug 16, 1:39 AM CDTSpecial Weather StatementGIDBuffalo, Furnas, Gosper, Harlan, Phelps66 min
Aug 16, 1:46 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Kearney, Phelps29 min
Aug 16, 1:53 AM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Kearney, Phelps37 min
Aug 16, 2:00 AM CDTAreal Flood WarningGIDAdams, Clay, Hall, Hamilton, Merrick9 hr
Aug 16, 2:33 AM CDTSpecial Weather StatementGIDBuffalo, Greeley, Hall, Howard, Sherman, Valley57 min
Aug 16, 3:56 AM CDTAreal Flood WarningGIDHamilton, Merrick, Nance, Polk, York9 hr
Aug 16, 5:45 AM CDTSpecial Weather StatementGIDFillmore, Thayer45 min
Aug 16, 8:15 AM CDTAreal Flood WarningGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 2 more12 hr
Aug 16, 9:06 AM CDTAreal Flood WarningGIDBuffalo, Sherman, Valley24 hr
Aug 16, 9:50 AM CDTAreal Flood WarningGIDGreeley, Howard, Nance12 hr
Aug 16, 5:32 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Webster, York43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.